Alert archive / South Dakota / Tornado Warnings in 2008
Tornado Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 17, 2008, 5:50 PM MDT for Custer County, Fall River County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2008, 5:50 PM MDT (23:50 UTC)
- Expired
- Jun 17, 2008, 6:30 PM MDT
- In force
- 40 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
Counties Custer County, SD, Fall River County, SD
The radar
The Rapid City radar (KUDX), 84 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:20 PM MDT | TORNADO | 4 N Smithwick, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 1:27 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 172350 TORUNR SDC033-047-180030- /O.NEW.KUNR.TO.W.0013.080617T2350Z-080618T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 550 PM MDT TUE JUN 17 2008 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... CENTRAL CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA NORTHEASTERN FALL RIVER COUNTY IN SOUTHWESTERN SOUTH DAKOTA * UNTIL 630 PM MDT * AT 545 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PRINGLE...OR ABOUT 11 MILES SOUTH OF DOWNTOWN CUSTER...MOVING SOUTHEAST AT 37 MPH. * LOCATIONS IMPACTED INCLUDE... WIND CAVE VISITORS CENTER... COTTONWOOD SPRINGS DAM... DOWNTOWN HOT SPRINGS... BUFFALO GAP... MAVERICK JUNCTION... ORAL AND ANGOSTURA RESERVOIR... TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS. LAT...LON 4333 10303 4322 10344 4365 10373 4380 10351 TIME...MOT...LOC 2350Z 329DEG 32KT 4358 10351 $$ WETENKAMP
1 follow-up statement
000 WWUS53 KUNR 180004 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 603 PM MDT TUE JUN 17 2008 SDC033-047-180030- /O.CON.KUNR.TO.W.0013.000000T0000Z-080618T0030Z/ CUSTER SD-FALL RIVER SD- 603 PM MDT TUE JUN 17 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR NORTHEASTERN FALL RIVER AND CENTRAL CUSTER COUNTIES... AT 559 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A TORNADIC THUNDERSTORM. THIS TORNADIC STORM WAS LOCATED NEAR WIND CAVE VISITORS CENTER...OR ABOUT NEAR DOWNTOWN HOT SPRINGS...MOVING SOUTHEAST AT 37 MPH. LOCATIONS IMPACTED INCLUDE... BUFFALO GAP... MAVERICK JUNCTION... ORAL AND ANGOSTURA RESERVOIR... SMITHWICK... TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS. LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO LIKELY WITH THIS STORM. LAT...LON 4333 10303 4322 10344 4365 10373 4377 10348 TIME...MOT...LOC 0003Z 329DEG 32KT 4348 10343 $$ WETENKAMP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 17, 2:20 PM MDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 17, 2:20 PM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 220 PM MDT TUE JUN 17 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE TROF STRETCHING FROM NORTH CENTRAL MONTANA INTO EASTERN WYOMING...WHILE HIGH PRESSURE CENTER REMAINS OVER EASTERN KANSAS/WESTERN MISSOURI. UPPER LEVEL ANALYSIS PLACES LOW AMPLITUDE RIDGE OVER THE WESTERN/CENTRAL CONUS WITH AXIS STRETCHING FROM NORTHEAST MONTANA INTO NEW MEXICO. A VARIETY OF SHORT WAVES CONTINUE MOVING THROUGH THE RIDGE AS NOTED ON WATER VAPOR IMAGERY. THUNDERSTORMS ARE DEVELOPING OVER SOUTHEAST MONTANA...ALONG WITH OVER THE BLACK HILLS AREA AS A WAVE CONTINUES ITS APPROACH...WHILE ANOTHER AREA OF THUNDERSTORMS KEEPS DEVELOPING OVER TRIPP COUNTY. FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON INTO THE EVENING AS THE UPPER WAVE CONTINUES ITS PROGRESSION THROUGH THE REGION. MODELS CONTINUE TO SHOW CAPE VALUES OF 1500+ J/KG OVER MUCH OF THE CWFA THIS EVENING WITH 0-6KM BULK SHEAR VALUES OF 45+ KT. THEREFORE...THE INGREDIENTS ARE THERE FOR SUPERCELL DEVELOPMENT. THE GREATEST THREAT AT THIS TIME APPEARS TO BE LARGE HAIL. FOR LATER IN THE EVENING...LOW LEVEL JET INCREASES WITH FAIR THETA-E ADVECTION. THIS MAY KEEP THE SCATTERED THUNDERSTORMS GOING ON INTO THE EARLY MORNING HOURS. FOR WEDNESDAY...UPPER RIDGE STARTS TO FLATTEN OUT SOMEWHAT WHILE AXIS SHIFTS SLIGHTLY EASTERLY AS A VIGOROUS SHORT WAVE PUSHES THROUGH. APPEARS THE WAVE WILL APPROACH THE AREA BY THE EARLY AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. AGAIN...THE SEVERE THREAT REMAINS WITH CAPE VALUES OF 1500-2500 J/KG...THE STRONGEST ALONG THE NEBRASKA BORDER. AGAIN...0-6KM SHEAR REMAINS SUFFICIENT FOR SUPERCELL DEVELOPMENT SO ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED INTO THE EVENING HOURS. FOR THURSDAY...UPPER RIDGE REBUILDS WITH AXIS OVER THE ROCKIES...THOUGH PATTERN REMAINS ACTIVE WITH A SERIES OF SHORT WAVES MOVING THROUGH THE RIDGE. STRONGEST INSTABILITY LOOKS TO REMAIN OVER THE WESTERN PORTIONS OF THE CWFA...FROM SOUTHWEST SOUTH DAKOTA INTO NORTHEAST WYOMING INCLUDING THE BLACK HILLS. THERE WILL BE THE POSSIBILITY FOR SEVERE WEATHER OVER THIS AREA...THOUGH DO NOT EXPECT IT TO BE AS WIDESPREAD AS WEDNESDAY AT THIS TIME. EXTENDED...AN UPPER LEVEL RIDGE WILL MOVE FROM THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS DURING THE PERIOD. A SERIES OF SHORTWAVES WILL MOVE THRU THE RIDGE AND BRING A DAILY CHANCE FOR SHOWERS AND STORMS. TIMING OF THE WAVES IS UNCERTAIN THIS FAR OUT...BUT THE MAJORITY OF THE ACTIVITY SHOULD BE DURING THE AFTERNOON AND EVENING HOURS. THE RIDGE WILL BRING SOME WARMER AIR INTO THE AREA BY THE WEEKEND...WITH HIGHS MOSTLY IN THE 80S ACROSS THE PLAINS...70S IN THE HILLS. && .AVIATION...VFR CONDS WILL CONTINUE THROUGH THE FCST PERIOD. SCATTERED SHOWERS AND STORMS...SOME POSSIBLE SEVERE...WILL CONTINUE TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. ISOLATED ACTIVITY WILL LIKELY LINGER ACROSS THE AREA OVERNIGHT INTO WEDNESDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Jun 17, 2:30 PM MDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT TUE JUN 17 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 230 PM MDT (330 PM CDT) TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER NORTHEASTERN WYOMING...ALONG WITH OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...AS AN UPPER LEVEL DISTURBANCE CROSSES THE NORTHERN PLAINS. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE... PARTICULARLY OVER NORTHEASTERN WYOMING INTO SOUTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER UPPER LEVEL DISTURBANCE WILL CROSS THE AREA ON WEDNESDAY... WITH THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE ACROSS NORTHEASTERN WYOMING...ALONG WITH OVER WESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THE THREAT FOR THUNDERSTORMS CONTINUES INTO THURSDAY. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE...PARTICULARLY OVER NORTHEAST WYOMING...AND PORTIONS OF WESTERN SOUTH DAKOTA SOUTH AND WEST OF A LINE FROM BUFFALO TO KADOKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHEASTERN WYOMING AND SOUTHWEST SOUTH DAKOTA THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 17, 2:41 PM MDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
241 PM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 10 NE WINNER 43.48N 99.72W
06/17/2008 E0.75 INCH TRIPP SD PUBLIC
&&
WETENKAMPLocal storm report, Jun 17, 2:52 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 11 SSE HAMILL 43.45N 99.59W
06/17/2008 E0.88 INCH TRIPP SD TRAINED SPOTTER
0245 PM HAIL 10 S HAMILL 43.45N 99.68W
06/17/2008 E1.50 INCH TRIPP SD TRAINED SPOTTER
&&
JSCHILDLocal storm report, Jun 17, 3:46 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
346 PM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 8 N CARTER 43.50N 100.21W
06/17/2008 E1.00 INCH TRIPP SD PUBLIC
&&
MERICKSOLocal storm report, Jun 17, 4:36 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
436 PM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 5 ENE SUNDANCE 44.43N 104.28W
06/17/2008 E0.75 INCH CROOK WY PUBLIC
&&
MERICKSOThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:06 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 54 min |
| Jun 16, 11:54 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence | 66 min |
| Jun 17, 6:47 AM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 58 min |
| Jun 17, 7:46 AM MDT | Severe Thunderstorm Warning | UNR | Todd, Tripp | 59 min |
| Jun 17, 2:26 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 49 min |
| Jun 17, 3:01 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 30 min |
| Jun 17, 3:12 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 63 min |
| Jun 17, 3:49 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 27 min |
| Jun 17, 4:11 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 79 min |
| Jun 17, 4:15 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 60 min |
| Jun 17, 4:34 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 56 min |
| Jun 17, 4:40 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 50 min |
| Jun 17, 4:57 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 44 min |
| Jun 17, 5:08 PM MDT | Tornado Warning | UNR | Lawrence, Pennington | 25 min |
| Jun 17, 5:15 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 60 min |
| Jun 17, 5:28 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 62 min |
Nearby
Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.